Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS Springfield, MO

August 3, 2017Shannon County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 3, 2017, 6:20 PM CDT for Shannon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 6:20 PM CDT (23:20 UTC)
Expired
Aug 3, 2017, 7:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO

County Shannon County, MO

The radar

The St Louis radar (KLSX), 182 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS83 KSGF 032320
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
620 PM CDT THU AUG 3 2017
 
MOZ098-040000-
Shannon MO-
620 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHANNON COUNTY UNTIL
700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Winona, or 13 miles northwest of Van Buren, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Shannon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9106 3708 9109 3709 9121 3708 9122
      3700 9122 3706 9132 3717 9123 3715 9104
      3714 9103 3714 9102 3709 9102
TIME...MOT...LOC 2320Z 295DEG 5KT 3709 9124 

$$

Wise

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:49 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 2:49 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
249 PM CDT Thu Aug 3 2017

.SHORT TERM...(This evening through Friday)

Thunderstorms have developed this afternoon as a frontal system
sagged into the region from the north. A few of these updrafts
could become organized, containing hail up to the size of quarters
and wind gusts in excess of 60 mph.

Afternoon temperatures have warmed into the middle and upper 80s,
yielding mixed layer cape values of 2000 to 2500 j/kg. While shear
is on the low side, moderate instability and moist mid levels will
allow some organization.

Residual storms will be possible into the overnight hours,
especially across far southern Missouri. Eventually this activity
will shift out of Missouri, bringing dry and cool weather for
Friday. As a matter of fact, temperatures Friday afternoon will
struggle to warm out of the 70s.

.LONG TERM...(Friday Night through Thursday)

By Friday night, mid level baroclinicity tightens up across the
Central Plains. This will force thunderstorms to develop across
Kansas, eventually shifting far western Missouri Saturday morning.
It's a little uncertain how far east this activity can survive,
but areas west of Interstate 49 have the best chances for rain
Saturday morning.

Additional storms are expected to develop on this same feature
Saturday afternoon and night, and we think most locations across
the Ozarks stand a good chance at getting wet. These storms will
linger into Sunday as a short wave trough tracks across the
region. Temperatures could be capped in the 70s on Sunday due to
precip and cloud cover.

A heavy rain set up then takes shape for Sunday night through
Monday Monday afternoon. A frontal system temporarily hangs up
across far southern Missouri and northern Arkansas. Periods of
excessive rain could develop along this feature, potentially
creating some localized flash flood issues.

The GFS forces the front south by Tuesday setting the stage for a
couple of quiet days. Ultimately temperatures will stay below
normal with afternoon highs in the upper 70s and low 80s on a
daily basis over the next several days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Aug 3 2017

Generally, VFR conditions are expected through this TAF cycle.
That being said, there will be a chance for isolated
showers/T'storms through the afternoon and into the early evening
hours as a cold frontal boundary moves through the area. This
activity should remain rather isolated at best, however, locations
that receive rain will experience some reduction in cigs/vis.

Winds will shift from a westerly/southwesterly direction to a
more northerly direction over time. This will signify the passage
of the cold front due into southern Missouri by early
evening/sunset timeframe.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Frye
Hazardous weather outlook, Aug 3, 3:21 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
321 PM CDT Thu Aug 3 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
321 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

Scattered thunderstorms will occur this afternoon and this
evening ahead of a cold front. Isolated strong to severe storms
will be possible with 60 mph winds and one inch hail. Widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another system will bring a chance for rain and a few
thunderstorms late Saturday into Monday. Some storm total
rainfall amounts may reach 2 to 3 inches in some areas over
southeast Kansas into southwest Missouri with a limited risk for
flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Aug 3, 2:24 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
224 PM CDT THU AUG 3 2017

MOZ066-032015-
Vernon MO-
224 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VERNON COUNTY UNTIL
315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nevada, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nevada...                         Sheldon...
Montevallo...                     Bronaugh...
Moundville...                     Milo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 9443 3780 9407 3767 9407 3764 9408
      3764 9413 3765 9442 3767 9449
TIME...MOT...LOC 1923Z 284DEG 15KT 3774 9438

Wise
Special weather statement, Aug 3, 3:07 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
307 PM CDT THU AUG 3 2017

KSZ097-032100-
Crawford KS-
307 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 400 PM
CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or near St. Paul, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Mulberry...                       Chicopee...
Franklin...                       Walnut...
Burgess...                        Beulah...
Opolis...                         Croweburg...
Greenbush...                      Yale...
Ringo...                          Lone Oak...
Brazilton...                      Polk...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3763 9508 3758 9461 3734 9462 3734 9473
      3739 9509
TIME...MOT...LOC 2007Z 284DEG 15KT 3753 9507

Wise
Special weather statement, Aug 3, 4:32 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
432 PM CDT THU AUG 3 2017

MOZ088-032215-
Jasper MO-
432 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JASPER COUNTY UNTIL 515
PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, or near Carthage, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carthage...                       Sarcoxie...
Jasper...                         Carytown...
Avilla...                         La Russell...
Brooklyn Heights...               Reeds...
Maple Grove...

This includes Interstate 44 between mile markers 26 and 32.

LAT...LON 3735 9435 3729 9405 3705 9406 3705 9409
      3717 9440
TIME...MOT...LOC 2132Z 283DEG 20KT 3726 9428

Wise
Special weather statement, Aug 3, 5:01 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
501 PM CDT THU AUG 3 2017

MOZ106-032245-
Oregon MO-
501 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OREGON COUNTY UNTIL
545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Handy, or 20 miles southwest of Van Buren, moving
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wilderness...                     Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3663 9112 3675 9151 3687 9144 3685 9122
      3683 9122 3682 9112
TIME...MOT...LOC 2201Z 297DEG 5KT 3678 9125

Wise
Special weather statement, Aug 3, 5:49 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
549 PM CDT THU AUG 3 2017

MOZ106-032330-
Oregon MO-
549 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OREGON COUNTY UNTIL
630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 15 miles northeast of Thayer, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alton...                          Couch...
Greer...                          Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 9145 3679 9136 3674 9112 3654 9113
TIME...MOT...LOC 2248Z 295DEG 6KT 3668 9133

Wise
Special weather statement, Aug 3, 6:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
620 PM CDT THU AUG 3 2017

MOZ098-040000-
Shannon MO-
620 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHANNON COUNTY UNTIL
700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Winona, or 13 miles northwest of Van Buren, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Shannon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9106 3708 9109 3709 9121 3708 9122
      3700 9122 3706 9132 3717 9123 3715 9104
      3714 9103 3714 9102 3709 9102
TIME...MOT...LOC 2320Z 295DEG 5KT 3709 9124

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:43 PM CDTSpecial Weather StatementSGFHickory47 min
Aug 3, 2:16 PM CDTSpecial Weather StatementSGFCedar44 min
Aug 3, 2:24 PM CDTSpecial Weather StatementSGFVernon51 min
Aug 3, 4:32 PM CDTSpecial Weather StatementSGFJasper43 min
Aug 3, 5:01 PM CDTSpecial Weather StatementSGFOregon44 min
Aug 3, 5:49 PM CDTSpecial Weather StatementSGFOregon41 min
Aug 3, 3:07 PM CDTSpecial Weather StatementSGFCrawford53 min

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.